Heart Surgery for the Poor?

Got a Stent? Great…

Can’t afford to pay for Plavix to keep it open?

Welcome to your heart surgery.

That pretty much sums up a surgeon’s feeling after a CABG on a 40-something year old.

He sent me an email about a patient he read about, who got a stent to his RCA a while ago, was put on Plavix, and basically couldn’t afford the medication.

And, a little later …

In the patient’s H&P it is stated that he stopped taking Plavix because he couldn’t afford it. That was a first time realization for me.

I’m sure it happens all the time, I had just never seen it so blatantly stated in a medical chart.

  • 100% LAD
  • 100% RCA (embolectomy during CPB revealed a large clot that was removed with a 2mm Fogarty catheter)
  • A Diag
  • An Intra Aortic Balloon (STEMI)

I suppose Plavix may have prevented this ?

Reality or Myth ?

I did however do some searches to see if whether my gut reaction was consistent with the reality associated with stent placement.

So I captured the obvious (poor people are more likely to die than rich people) literature which follows below, and then took a look at a message board that reinforced some of the fear, but also presented some clear (and less catastrophic) considerations regarding post operative anti-plated Rx for post cardiac stent placement.

The Obvious:

(Click Image to View Article)

The Discussion:

my doctor wants me to stop taking plavix,after taking it four yrs?


my doctor wants me to stop taking plavix,after taking it four yrs? I’m really scared that if i stop,I might have another heart attack.Help………..

Read more at https://www.healthboards.com/boards/showthread.php?t=570804&ktrack=kcplink

Re: my doctor wants me to stop taking plavix,after taking it four yrs?


i have medicated stents also,three of them,i take a full strength aspirin each day plus my other meds,the reason he wants me to stop taking plavix is that i recently had blood in my bowel movements,and he said plavix would make me bleed worse,I thought you had to be weaned off plavix ,not quit cold turkey.i don’i mind telling you i’m really scared ,i’m glad that i wont have the expense of the plavix anymore however since I don’t have insurance.Oh,yeah the bleeding was caused by an ulcer,and i have that under control.Maybe things will go just fine for me at least I hope so.I’m 56 yrs old and the life i have left is so precious to me,All i really wanted is for someone who was taken off plavixto tell me how its going for them.
thanks Shirley

Read more at https://www.healthboards.com/boards/showthread.php?t=570804&ktrack=kcplink

Re: my doctor wants me to stop taking plavix,after taking it four yrs?


Hi Shirley:

In February 2006 I underwent a mini-bypass (midcab) surgery for the LAD and had a medicated stent placed in the RCA. I was placed on Plavix 75 mg and 325 mg aspirin. In October of that year I had some GI symptoms which eventually resolved after treatment. I underwent endoscopy and all the routine tests were done. One report indicated mild gastritis and they wanted me to undergo a colonoscopy for further investigation but they wanted me to stop the plavix for a few days to do the procedure but I declined since it was not an emergency and they agreed that it is okay to wait until I stop the plavix which was planned to be done after one full year i.e. February 2007. I had an appointment to see the cardiologist in March of 2007. He had indicated to me on prior visits that we will stop the plavix after one year. He does that to all his patients and he felt that the scare relating to late stent thrombosis and complications after stopping plavix, although real, was relatively rare.Like you, after reading all the news about the potential complications from stopping the plavix, I was very apprehensive about stopping it and I couldn’t help but feel that I was playing russian roulette with my life. But after my visit in to the cardiologist in March 2007, and since everything was going as expected, he casually said that you can stop the plavix now since it has been almost 13 months now on it, and for some reason I was not in the least bit apprehensive anymore. The GI symptoms that I suffered late in 2006 gave me a great incentive to eventually stop the plavix since everyone felt that that medication was definitely one factor, if not the main factor, in that episode.

There is no need to gradually taper off the plavix. Just make sure you continue your full strength aspirin. It has been about 11 months now since I have been off the plavix and thank God everything is going as expected. Another bonus from stopping the plavix is I don’t bleed everytime I shave or scratch myself.

The Logic:

Re: my doctor wants me to stop taking plavix,after taking it four yrs?


HI there, I believe the current literature(2007) for plavix use is minimal 2 yrs for drug eluting stents ( medicated). The ongoing debate continues on how long to have a patient on plavix ( clopidogrel).The bleeding is prob more of a concern now . If you are on full dose ASA you will be covered for thinner. I would stop the plavix, the asa might have to be reduced to low dose which is also current standard practise to decrease the bleeding risk. Also by now, if the stents had been implanted yrs ago , they have endothelialized(grown into)the wall in the artery well and hopefully no “struts” of the stent are exposed.

Read more at https://www.healthboards.com/boards/showthread.php?t=570804&ktrack=kcplink

The Recommendation:

The following is an excerpt of a study presented at the American Heart Association:

As for how long to continue antiplatelet therapy post-PCI, the 2005 updated ACC/AHA PCI guidelines recommend the following: Aspirin 325 mg daily should be given for at least 1 month after BMS implantation (unless there is a risk of bleeding, in which case it should be given for 2 weeks), 3 months after SES implantation, and 6 months after PES implantation, after which daily chronic aspirin should be continued indefinitely at a dose of 75 to 162 mg.

  • clopidogrel 75 mg daily should be given for at least 1 month after BMS(bare metal stent) implantation,
  • 3 months after SES(medicated) placement, 6 months after PES(mediacated) implantation,
  • ideally, up to 12 months in patients who are not at high risk of bleeding.

To reduce the incidence of bleeding complications associated with dual antiplatelet therapy, the guidelines recommend lower-dose aspirin (75 to 162 mg daily) for long-term therapy.

Read more at https://www.healthboards.com/boards/showthread.php?t=570804&ktrack=kcplink

Click to Donate

Click here to View Gallery

Any Donations are for the cost and development of an International Perfusion Art Gallery, Framing, Printing, Matting, and Expenses associated with delivering the Gallery to future Perfusion Conferences.

A project of this nature hasn’t been tried before, but it would be a lot of fun to see something like this at a perfusion conference, as an effort to improve and develop our international awareness as well as appreciate some very dynamic art !

Anything helps- $10 -$25 or whatever- It will all add up…

🙂

Frank